Skip to main content

Solving multi-period interdiction via generalized Bender’s decomposition

Abstract

This paper considers a novel formulation of the multi-period network interdiction problem. In this model, delivery of the maximum flow as well as the act of interdiction happens over several periods, while the budget of resource for interdiction is limit. It is assumed that when an edge is interdicted in a period, the evader considers a rate of risk of detection at consequent periods. Application of the generalized Benders decomposition algorithm considers solving the resulting mixed-integer nonlinear programming problem. Computational experiences denote reasonable consistency with expectations.

This is a preview of subscription content, access via your institution.

References

  1. Department of Homeland Security (DHS). A roadmap for cybersecurity research. Department of Homeland Security (DHS), Technical Report, November, 2009

    Google Scholar 

  2. Allende, G.B., Still, G. Solving bilevel programs with the KKT-approach. Math. Program., Ser. A, 138: 309–332 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  3. Chang, C.T. An efficient linearization approach for mixed-integer problems. European Journal of Operational Research, 123(3): 652–659 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  4. Corely, H.W., Sha, D.Y. Most vital links and nodes in weighted network. Operations Research Letters, 1: 157–160 (1982)

    MathSciNet  Article  Google Scholar 

  5. Cormican, K.J., Morton, D.P., Wood, R.K. Stochastic network interdiction. Operations Research, 46: 184–197 (1998)

    Article  MATH  Google Scholar 

  6. DeNegre, S. Interdiction and discrete bilevel linear programming. Doctoral disssertation, Lehigh University, 2011

    Google Scholar 

  7. Fulkerson, D.R., Harding, G.C. Maximizing the minimum source-sink path subject to budget constraint. Mathematical Programming, 13: 116–118 (1977)

    MathSciNet  Article  MATH  Google Scholar 

  8. Geoffrion, A.M. Generalized Benders decomposition. Journal of Optimization Theory and Applications, 10(4): 237–260 (1972)

    MathSciNet  Article  MATH  Google Scholar 

  9. Glover, F. Improved linear integer programming formulations of nonlinear integer problems. Management Science, 22(4): 455469 (1975)

    MathSciNet  Article  Google Scholar 

  10. Golden, B. A problem in network interdiction. Naval Research Logistics Quarterly, 25: 711–713 (1978)

    Article  MATH  Google Scholar 

  11. Israeli, E., Wood, R.K. Shortest-path network interdiction. Networks, 40(2): 97–111 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  12. Gm, H.Z., Floudas, A.C. Global optimization of mixed-integer bilevel programming problems. Computational Management Science, 2(3): 181–212 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  13. Kettani, O. Oral, M. Equivalent formulations of nonlinear integer problems for efficient optimization. Management Science, 36(1): 115119 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  14. Klaus, C. Network design for reliablity and resilience to attack. Doctoral disssertation, Naval Postgraduate School, 2014

    Google Scholar 

  15. Larsson, T., Yuan, D. An augmente lagrangean algorithm for large scale multicommodity routing. Computational Optimization and Applications, 27 (2): 187–215 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  16. Malaviya, A., Rainwater, C., Sharkey, T. Multi-period network interdiction problems with applications to city-level drug enforcement. IIE Transactions, 44: 368–380 (2012)

    Article  Google Scholar 

  17. McMasters, A.W., Mustin, T.M. Optimal interdiction of a supply network. Naval Research Logistics Quarterly, 17: 261–268 (1970)

    Article  MATH  Google Scholar 

  18. Saharidis, G.K. Ierapetritou, M.G. Resolution method for mixed integer bi-level linear problems based on decomposition technique. J. Glob. Optim., 44: 20–51 (2008)

    MathSciNet  MATH  Google Scholar 

  19. Stackelberg, H. The Theory of the Market Economy. William Hodge and Co., London, U.K., 1952

    Google Scholar 

  20. Sterbenz, J.P.G., Hutchison, D., Cetinkaya, E.K., Jabbar, A., Rohrer, J.P., Scholler, M., Smith, P. Resilience and survivability in communication networks: strategies, principles, and survey of disciplines. Computer Networks, 54(8): 12451265 (2010)

    Article  MATH  Google Scholar 

  21. Wen, U. Yang, Y. Algorithms for solving the mixed integer two-level linear programming problem. Comput. Oper. Res., 17: 133–142 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  22. Wollmer, R.D. Removing arcs from a network. Operations Research, 12: 934–940 (1964)

    MathSciNet  Article  MATH  Google Scholar 

  23. Wood, R.K. Deteministic network interdiction. Mathematical and Computer Modeling, 17: 1–18 (1993)

    Article  MATH  Google Scholar 

  24. Woodruff, D.L. Network interdiction and stochastic integer programming. Kluwer Academic Publishers, 2003

    Book  MATH  Google Scholar 

Download references

Acknowledgements

The authors would like to thank Azarbaijan Shahid Madani University for supporting this paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Maryam Soleimani-Alyar.

Additional information

Supported by Azarbaijan Shahid Madani University.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Soleimani-Alyar, M., Ghaffari-Hadigheh, A. Solving multi-period interdiction via generalized Bender’s decomposition. Acta Math. Appl. Sin. Engl. Ser. 33, 633–644 (2017). https://doi.org/10.1007/s10255-017-0687-9

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10255-017-0687-9

Keywords

  • Bi-level programming
  • network interdiction
  • mixed-integer nonlinear programming
  • generalized benders decomposition

2000 MR Subject Classification

  • 90B10